Alert archive / Montana / Special Weather Statements in 2009

Special Weather Statement, NWS Billings, MT

August 14, 2009Custer County, Montana

NWS Billings, MT issued this special weather statement at Aug 14, 2009, 9:10 PM MDT for Custer County, Montana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2009, 9:10 PM MDT (03:10 UTC)
Expired
Aug 14, 2009, 10:15 PM MDT
In force
65 min
Issued by
NWS Billings, MT

County Custer County, MT

The radar

The Glasgow radar (KGGW), 201 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2009-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2009-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KBYZ 150310
SPSBYZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
910 PM MDT FRI AUG 14 2009

MTZ032-036-150415-
CUSTER MT-POWDER RIVER MT-
910 PM MDT FRI AUG 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POWDER RIVER AND WESTERN
CUSTER COUNTIES UNTIL 1015 PM MDT...

AT 908 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
MILES CITY TO 12 MILES SOUTHWEST OF MILES CITY TO 15 MILES WEST OF
VOLBORG...AND MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH 
HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING AND PEA SIZE HAIL.

THESE STORMS WILL BE NEAR...
GARLAND...STACEY AND ULMER AROUND 915 PM MDT.
MILES CITY AROUND 925 PM MDT.
TUSLER AND MURN AROUND 940 PM MDT.
VOLBORG AROUND 945 PM MDT.
KINSEY AROUND 950 PM MDT.
SHIRLEY AND COALWOOD AROUND 1000 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM MDT FOR THESE
AREAS. 

LAT...LON 4677 10561 4675 10556 4668 10556 4666 10547
      4662 10548 4658 10543 4657 10530 4567 10532
      4567 10610 4684 10609 4684 10561
TIME...MOT...LOC 0308Z 270DEG 19KT 4644 10599 4626 10596
          4576 10597

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this special weather statement went out at Aug 14, 8:12 PM MDT, 58 minutes earlier.

Area forecast discussion, Aug 14, 8:12 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
812 PM MDT FRI AUG 14 2009

.SHORT TERM...VALID FOR SAT AND SUN...

UPDATED FORECAST TO EXPIRE SEVERE THUNDERSTORM WATCH 702 INCLUDING
YELLOWSTONE COUNTY...AND TO ISSUE SEVERE THUNDERSTORM WATCH 705
FOR ROSEBUD...CUSTER AND FALLON COUNTIES UNTIL 2 AM MDT. HAVE TWO
GROUPS OF CONVECTION GOING RIGHT NOW. ONE IS ALONG A LINE FROM
FORSYTH SOUTH INTO EASTERN SHERIDAN COUNTY ASSOCIATED WITH SOME
LOW LEVEL CONVERGENCE AND UPPER DIVERGENCE. THE SECOND IS OVER
MUSSELSHELL AND INTO NORTHERN ROSEBUD COUNTY IN THE VICINITY OF
THE COLD POOL FROM CONVECTION FURTHER UPSTREAM OVER NORTH CENTRAL
MONTANA. THIS ACTIVITY IS IN A GOOD POSITION FOR SUSTAINED SEVERE
WIND/HAIL...WHILE THE SOUTHERN STORMS ARE IN BETTER MID LEVEL
INSTABILITY BUT LACK FORCING. CURRENT SEVERE CELLS OVER SOUTHERN
BIG HORN COUNTY GOT A KICK FROM UPSLOPE INTO THE BIG HORN
MOUNTAINS...BUT THE FURTHER OFF THE TERRAIN THEY GET THE WEAKER
THEY SHOULD BECOME. WILL TAKE A LOOK AT THE REST OF THE FORECAST
SHORTLY. CHAMBERS

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

MADE ONLY MINIMAL CHANGES TO THE EXTENDED FORECAST DUE TO MODELS
HAVING DIFFICULTY HANDLING VORTICITY MOVING INTO THE AREA IN NW FLOW
ALOFT. CYCLONIC FLOW BEHIND DEPARTING UPPER LOW WILL CONTINUE OVER
THE REGION THROUGH MIDWEEK. AN UPPER RIDGE WAS FORECAST TO OVERTAKE
THE AREA LATE IN THE WEEK. HAD POPS AROUND OR JUST ABOVE
CLIMATOLOGICAL VALUES THRU WED NIGHT. LOWERED TEMPERATURES SLIGHTLY
ON TUE WITH POSSIBLE STRONG ENERGY ROTATING THROUGH THE FLOW.
OTHERWISE...CONTINUED THE DRY AND WARMER FORECAST THU THROUGH FRI. ARTHUR

&&

.AVIATION...

A STRONG COLD FRONT MOVING THROUGH NW MT THIS AFTERNOON WILL PUSH
E INTO THE KLVM AREA LATE THIS AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT OVER THE NW PART OF
THE AREA...FROM KBIL NW...OTHERWISE EXPECT ISOLATED SHOWERS AND
THUNDERSTORMS. THE SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS
TONIGHT AS THE COLD FRONT PUSHES E THROUGH THE AREA. CONDITIONS
WILL RANGE FROM MVFR TO LIFR IN THE PRECIPITATION. SOME OF THE
THUNDERSTORMS MAY CONTAIN WIND GUSTS IN EXCESS OF 55 KT...LARGE HAIL
AND HEAVY RAINFALL THIS AFTERNOON THROUGH THIS EVENING. EXPECT A
WIND SHIFT TO THE NW TONIGHT AS THE FRONT MOVES E.

SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS WILL
CONTINUE ON SAT WITH MVFR TO LIFR CONDITIONS. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 054/066 049/070 052/075 054/079 056/079 054/085 057/088
    65/T    33/T    32/T    22/T    22/T    21/U    11/U
LVM 046/065 043/068 043/074 047/078 048/079 048/086 049/090
    65/T    44/T    33/T    32/T    22/T    21/U    11/U
HDN 054/070 049/071 050/076 052/082 054/080 052/085 053/093
    66/T    43/T    32/T    22/T    22/T    21/U    11/U
MLS 058/070 050/070 051/075 055/080 057/079 056/082 058/088
    66/T    42/T    32/T    22/T    22/T    21/U    11/U
4BQ 057/071 047/070 050/073 053/079 053/079 052/081 052/087
    47/T    53/T    31/B    12/T    22/T    21/U    11/U
BHK 056/069 048/069 048/071 053/076 054/075 053/077 053/083
    47/T    52/T    32/T    22/T    22/T    21/U    11/U
SHR 053/064 046/069 046/072 049/078 049/079 049/082 050/088
    57/T    53/T    32/T    22/T    22/T    21/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 705 IN EFFECT UNTIL 2 AM MDT
      SATURDAY FOR ZONES 31>33-58.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 14, 8:14 PM MDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
814 PM MDT FRI AUG 14 2009

MTZ028>042-056>058-063>068-WYZ098-099-160215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
814 PM MDT FRI AUG 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF SOUTHEAST
MONTANA THROUGH 2 AM MDT. STRONG TO SEVERE STORMS WILL BE POSSIBLE
THROUGH LATE TONIGHT OVER SOUTHEAST MONTANA AS A STRONG COLD FRONT
MOVES THROUGH THE AREA. THUNDERSTORMS SHOULD WEAKEN OVERNIGHT AS
COLDER AIR MOVES INTO THE AREA...RESULTING IN WIDESPREAD SHOWER
ACTIVITY WITH A FEW EMBEDDED WEAK THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 14, 8:01 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
801 PM MDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     11 NNE ROUNDUP          46.60N 108.45W
08/14/2009  E60.00 MPH       MUSSELSHELL        MT   TRAINED SPOTTER

            CORN FLATTENED. 1.11 INCHES RAIN IN 16 MINUTES.

&&

CAROLYNW
Special weather statement, Aug 14, 8:11 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
811 PM MDT FRI AUG 14 2009

MTZ029-035-150315-
MUSSELSHELL MT-YELLOWSTONE MT-
811 PM MDT FRI AUG 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YELLOWSTONE AND SOUTHERN
MUSSELSHELL COUNTIES UNTIL 915 PM MDT...

AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF SHEPHERD...OR 22 MILES
NORTH OF BILLINGS...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN
YELLOWSTONE AND SOUTHERN MUSSELSHELL COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4647 10807 4613 10785 4602 10860 4620 10874
TIME...MOT...LOC 0210Z 249DEG 25KT 4611 10849
Special weather statement, Aug 14, 8:31 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
831 PM MDT FRI AUG 14 2009

MTZ036-WYZ099-150330-
POWDER RIVER MT-SHERIDAN FOOTHILLS WY-
831 PM MDT FRI AUG 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN AND
SOUTHWESTERN POWDER RIVER COUNTIES UNTIL 930 PM MDT...

AT 831 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 36 MILES WEST OF BIDDLE...OR 46 MILES SOUTHWEST
OF BROADUS...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
MOORHEAD AROUND 845 PM MDT.
SAYLE AROUND 850 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4492 10627 4535 10611 4504 10531 4498 10552
      4499 10600 4484 10600 4480 10613
TIME...MOT...LOC 0231Z 228DEG 37KT 4495 10604
Special weather statement, Aug 14, 8:48 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
848 PM MDT FRI AUG 14 2009

MTZ031-150345-
NORTHERN ROSEBUD MT-
848 PM MDT FRI AUG 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROSEBUD COUNTY UNTIL 945
PM MDT...

AT 846 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 30 MILES NORTH OF HYSHAM...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

THIS STORM WILL REMAIN OVER RURAL AREAS OF NORTHERN ROSEBUD COUNTY
THROUGH 945 PM MDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4685 10639 4658 10631 4655 10717 4685 10726
      4688 10709
TIME...MOT...LOC 0247Z 257DEG 30KT 4672 10714
Special weather statement, Aug 14, 9:04 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
904 PM MDT FRI AUG 14 2009

MTZ030-035-150400-
TREASURE MT-YELLOWSTONE MT-
904 PM MDT FRI AUG 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREASURE AND
NORTHEASTERN YELLOWSTONE COUNTIES UNTIL 1000 PM MDT...

AT 901 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF CUSTER...OR 28 MILES WEST OF
HYSHAM...MOVING EAST AT 35 MPH.

TORRENTIAL RAIN OF A HALF INCH EVERY 15 MINUTES WILL ACCOMPANY THIS
THUNDERSTORM. THIS RAINFALL RATE WILL CAUSE QUICK RISES ON AREA
STREAMS AND CREEKS...ALONG WITH PONDING OF WATER ON AREA ROADWAYS.
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH CAN ALSO BE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  CUSTER AROUND 920 PM MDT.
  BIGHORN AROUND 930 PM MDT.
  MYERS AROUND 940 PM MDT.
  HYSHAM AROUND 950 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4610 10715 4607 10786 4633 10800 4636 10796
      4647 10728
TIME...MOT...LOC 0301Z 263DEG 29KT 4620 10780
Special weather statement, Aug 14, 9:10 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
910 PM MDT FRI AUG 14 2009

MTZ032-036-150415-
CUSTER MT-POWDER RIVER MT-
910 PM MDT FRI AUG 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POWDER RIVER AND WESTERN
CUSTER COUNTIES UNTIL 1015 PM MDT...

AT 908 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
MILES CITY TO 12 MILES SOUTHWEST OF MILES CITY TO 15 MILES WEST OF
VOLBORG...AND MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING AND PEA SIZE HAIL.

THESE STORMS WILL BE NEAR...
GARLAND...STACEY AND ULMER AROUND 915 PM MDT.
MILES CITY AROUND 925 PM MDT.
TUSLER AND MURN AROUND 940 PM MDT.
VOLBORG AROUND 945 PM MDT.
KINSEY AROUND 950 PM MDT.
SHIRLEY AND COALWOOD AROUND 1000 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM MDT FOR THESE
AREAS.

LAT...LON 4677 10561 4675 10556 4668 10556 4666 10547
      4662 10548 4658 10543 4657 10530 4567 10532
      4567 10610 4684 10609 4684 10561
TIME...MOT...LOC 0308Z 270DEG 19KT 4644 10599 4626 10596
          4576 10597

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:42 PM MDTSpecial Weather StatementBYZMusselshell63 min
Aug 14, 7:10 PM MDTSpecial Weather StatementBYZGolden Valley65 min
Aug 14, 7:15 PM MDTSevere Thunderstorm WarningBYZMusselshell53 min
Aug 14, 7:27 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud52 min
Aug 14, 7:51 PM MDTSevere Thunderstorm WarningBYZRosebud54 min
Aug 14, 8:11 PM MDTSpecial Weather StatementBYZMusselshell64 min
Aug 14, 8:31 PM MDTSpecial Weather StatementBYZPowder River59 min
Aug 14, 8:48 PM MDTSpecial Weather StatementBYZ57 min
Aug 14, 9:04 PM MDTSpecial Weather StatementBYZTreasure56 min
Aug 14, 9:43 PM MDTSpecial Weather StatementBYZPowder River62 min
Aug 14, 10:20 PM MDTSpecial Weather StatementBYZCarter55 min
Aug 14, 10:22 PM MDTSpecial Weather StatementBYZRosebud53 min
Aug 14, 6:57 PM MDTSpecial Weather StatementBYZSheridan63 min

Nearby

Special Weather Statements in Montana, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.